Back to all discussions

Rapid onset of new symptoms

Hi, I just wanted to ask if anyone has experience of information related to rapid onset of new symptoms. I have been taking methotrexate for nine weeks, I have not had any improvement in symptoms and in fact seem to be getting worse. I was unable to take prednisone due to severe swelling in my feet after four days, so I have been taking celebrex 400mg per day which has achieved a reasonable reduction in pain. I recently reduced this to 200mg per day only to be hit by a terrible flare. So I think I will be returning to 400mg per day for now..

Anyway, for the last few weeks, I have noticed very obvious new symptoms going on. I am going to have to use some childish terminology to explain as I can't find any other words that describe it. My wrists and ankles have started to "crack" and are very sore and "itchy" inside. My hips and knees have started to "pop" and my shoulders are clunking alot on movement. My neck has become "sticky" and when I turn and move my head it feels sort of stuck and makes creaking sounds. Today the pain in my neck has led to a migraine which has flattened me.

I wonder if these sudden worsening of symptoms are related to methotrexate treatment, and will ease off? Or can symptoms suddenly worsen in this way? I have a rheumatologist review in three weeks, but feel as if I'm losing my way a bit at the moment.

Any advice would be greatly appreciated.

Kind regards
Karen

  1. Karen, sorry for your rapid increase in symptoms. It's common for RA impacted joints to crack and pop. It even has a medical name called crepitus. Stickiness of joints is called gelling and can be caused by the thickening of the fluid surrounding the joints. It can take weeks or months for methotrexate to start working. It might be a good idea to give your rheumy a call and let them know what's going on.

    1. Thank you Andrew, I appreciate your reply.

      Crepitus sounds as bad as it feels! I am really amazed at how quickly this illness can change and worsen. Trying to be patient and not afraid but it's rather challenging. Thank you for providing this supportive community forum.

      Best regards,
      Karen

      1. I was told a few months ago and all of a sudden everything is getting worst. It is scary. will the meds stop this from getting worse? Methotrexate and Hydroxychloroquine. Thank you.

        1. Hi Sharon, very sorry to hear about your RA getting worse. I suggest contacting your doctor immediately as he may need to either adjust your dosages or change your medications. Increased activity/problems can be a sign of greater activity of the disease, which may require a more aggressive treatment response. Best, Kelly (Site Moderator)

          or create an account to reply.